Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 9, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 3, 1999, 5:45 AM CST for Johnson County, Miami County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 3, 1999, 5:45 AM CST (11:45 UTC)
- Expired
- Apr 3, 1999, 6:10 AM CST
- In force
- 25 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 5:45 AM CST | Thunderstorm Wind 60 | Spring Hill, KS | Public reports were received of an 18-inch diameter evergreen tree downed, and other tree damage. Also, lawn furniture was thrown up into trees by thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 3:45 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
999
WUUS1 KMCI 031144 RRA
SVRMCI
KSC091-121-031210-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 AM CST SAT APR 3 1999
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MIAMI COUNTY IN KANSAS
JOHNSON COUNTY IN KANSAS
* UNTIL 610 AM CST
* AT 545 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...
A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF
OLATHE TO NEAR PAOLA...MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PAOLA AT 545 AM CST
OLATHE AT 550 AM CST
LENEXA AT 550 AM CST
LOUISBURG AT 600 AM CST
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
LAT...LON 3869 9538 3847 9500 3850 9462 3902 9464
3897 9498
HUDSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:04 AM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 3, 3:04 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 304 AM CST SAT APR 3 1999 CHALLENGING FCST AGAIN THIS MORNING...WITH BOTH FRONTAL POSITION AND ONGOING CONVECTIVE ACTIVITY OVER KS KEY PLAYERS IN TODAYS SENSIBLE WX. 08Z SFC ANALYSIS DEPICTING COLD FRONT FROM JUST EAST OF KLWD SWWD ACROSS THE KC METRO AREA. TEMPS AS OF 2 AM RANGING FROM THE L50S ACROSS THE NRN SUBURBS TO U60S HERE AT KEAX. LOCATION OF BOUNDARY CRITICAL TO TEMPERATURE FCST AGAIN TODAY...WITH A STRONG GRADIENT EXPECTED SOMEWHERE ACROSS NWRN MO/NERN KS BY MID AFTERNOON. OVERALL...FAVORED AVN MODEL TODAY WRT ITS HANDLING OF SFC FRONT AND MSL FIELDS AND A COMPROMISE OF THE AVN/ETA FOR THE SYNOPTIC EVOLUTION OF SYSTEM. PER THIS REASONING...FRONT SHOULD SHIFT TO THE NW LATER THIS AFTN...ABOUT AS FAR N AS A LINE FROM JUST NORTH OF KSTJ TO BETHANY...AS SFC LOW TRACKS INTO NERN KS. AIRMASS ALONG AND S OF THE BOUNDARY PROGGED BY THE ETA/AVN MODELS TO BECOME RATHER UNSTABLE...WITH ETA FORECAST CAPES NEAR 2000 J/KG AND LIS OF -4 TO -6 BY 00Z. HOWEVER...KEY TO THIS DESTABILIZATION THIS PM IS THE ONGOING CONVECTION TO OUR SW AND THE POSSIBILITY THE ATMOS MAY BECOME WORKED OVER LATER THIS MORNING. QUITE A BIT OF POST-FRONTAL CONVECTION HAS DEVELOPED AS FAR NORTH AS KMHK...WITH LATEST KEAX TRENDS SUGGESTING AN OVERALL INCREASE IN STRENGTH AND COVERAGE IN THE PAST HOUR. WOULD EXPECT THIS TREND TO CONTINUE THIS MORNING AS ACTIVITY WORKS TOWARDS MY NWRN CWA. AS A RESULT...CURRENT THINKING IS THAT SVR WX DEFINITELY POSSIBLE THIS AFTN...BUT THE EXTENT OF COVERAGE MAY BE SOMEWHAT IN QUESTION DEPENDING ON DURATION OF THIS MORNINGS CONVECTION. NEVERTHELESS...PRECIP CHANCES QUITE HIGH TODAY...AND LIKELY TO CATEGORICAL WORDING THE WAY TO GO TODAY WRT PRECIP FCST. WILL TREND TEMPS FROM NEAR 60 IN FAR NW MO TO THE MIDDLE 70S ACROSS THE SRN CWA. AVN/ETA MODELS QUITE SIMILAR IN BRINGING FRONT THROUGH REMAINDER OF CWA LATER TONIGHT AS UPPER LEVEL SYSTEM ROTATES NNE THROUGH THE AREA AND THEN N TO NNW INTO THE DAKOTAS TOMORROW. PRECIP SHOULD END FROM W TO E THIS EVENING WITH STRONG SUBIDENCE BEHIND VORTICITY MAXIMUM. TRENDED TEMPERATURES TONIGHT DOWN A TAD PER LATEST FAN/FWC GUIDANCE...WITH A LEAN TOWARDS THE WARMER FAN NUMBERS. EASTER SUNDAY LOOKS TO BE PLEASANT WITH ONLY SOME AFTN CU AND SEASONAL TEMPERATURES. 72 HOUR PROGS OFF THE AVN MODEL POINT TO INTERESTING SCENARIO FOR MONDAY. COMPACT BUT VIGOROUS NEGATIVELY TILTED H5 SHORTWAVE PROGGED TO ROTATE NEWD TOWARDS ERN KS/WRN MO WITH ASSOCIATED H3 JET STREAK. WARM FRONT LOOKS TO BE SETTING UP ACROSS CWA OR JUST SOUTH AS WELL. AT ANY RATE...SOMETHING TO FUTURE SHIFTS TO MONITOR. .EAX... MO...NONE. KS...NONE. HUDSON
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.